Hail, Frontier
- When
- May 8, 3:48 PM CST
- Where
- Frontier County, 1.74 mi SE of Harry Strunk Lake
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.400, -100.210
A shortwave trough of low pressure, in association with an upper level low over the Central Rockies, approached western and north central Nebraska during the late afternoon hours of May 8th. Storms developed over southwestern Nebraska and became severe.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LBF wrote it up.
A shortwave trough of low pressure, in association with an upper level low over the Central Rockies, approached western and north central Nebraska during the late afternoon hours of May 8th. Storms developed over southwestern Nebraska and became severe. Though most of the severe reports were from large hail, a brief tornado touched down over Frontier County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at May 8, 2:13 PM CST, 1 hour 35 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 313 PM CDT SUN MAY 8 2016 .SHORT TERM...(THIS EVENING THROUGH MONDAY) ISSUED AT 313 PM CDT SUN MAY 8 2016 SOME CLEARING ACROSS SOUTHERN PORTIONS OF THE FORECAST AREA HAS OCCURRED THIS AFTERNOON AND DEW POINTS REMAIN IN THE LOW TO MID 50S. HOWEVER...THE WARM FRONT IS ANALYZED WELL TO OUR SOUTH...WHICH WILL TAKE THE FOCUS OF LATE AFTERNOON CONVECTION AWAY FROM WESTERN AND CENTRAL NEBRASKA TO AREAS OF KANSAS AND SOUTHEAST NEBRASKA EAST OF THE DRY LINE AND ALONG AND SOUTH OF THE WARM FRONT. HOWEVER...A SECONDARY FOCUS FOR CONVECTION LIES WITH ANOTHER SHORT WAVE ROTATING AROUND THE BASE OF THE UPPER LOW IN SOUTHEASTERN COLORADO. SOME STORMS ARE ALREADY BEGINNING TO FIRE WITH THIS FEATURE AND THESE ARE THE STORMS THAT ARE EXPECTED TO ROTATE NORTHEAST INTO OUR FORECAST AREA LATER THIS AFTERNOON AND TONIGHT. THEY WILL BE ENTERING A RECEPITIVE ENVORONMENT AND MID LEVEL LAPSE RATES LOOK TO REMAIN FAILRY STEEP AND THE SUNSHINE DURING THE DAY WILL ASSIST LOWER AND MID LEVEL INSTABILITY. CAPE AND SHEAR IN THE HAIL GROWTH ZONE LOOKS FAVORABLE FOR HAIL...ESPECIALLY AFTER 22Z SO ANY STORMS THAT ARE ALLOWED TO TAKE OFF LATER THIS AFTERNOON AND EARLY EVENING COULD CONCEVIABLY PRODUCE SOME LARGE HAIL. HEADING INTO THE OVERNIGHT HOURS...RAIN WILL BECOME MORE WIDESPREAD AS STORMS CONGEAL INTO CLUSTERS ONCE THE SHORTWAVE LIFTS INTO CENTRAL NEBRASKA. WHILE A NON-ZERO CHANCE OF RAIN EXISTS ACROSS THE ENTIRE FORECAST AREA...THE BEST CHANCE FOR MEASURABLE AND AT TIMES HEAVY RAIN WILL BE EAST OF A LINE FROM NORTH PLATTE TO VALENTINE. THE WAVE WILL EVENTUALLY CLOSE OFF INTO AN UPPER LOW BY MONDAY AFTERNOON OVER SOUTH DAKOTA...SLOWING THE PROGRESSION OF ANY SHOWERS TRYING TO MOVE OUT OF THE AREA FROM OVERNIGHT...ESPECIALLY NORTH OF THE INTERSTATE. THE UPPER LOW WILL MOVE LITTLE THROUGH THE DAY INTO MONDAY NIGHT AS ANOTHER UPPER LOW IN WYOMING FUJIWHARAS ITS WAY AROUND THE BASE OF THE NORTH DAKOTA LOW DURING THE DAY ON MONDAY. THIS SHOULD KEEP OUR HEIGHTS LOW AND OUR WEATHER SHOWERY AND UNSETTLED FOR MUCH OF THE DAY. .LONG TERM...(MONDAY NIGHT THROUGH SUNDAY) ISSUED AT 313 PM CDT SUN MAY 8 2016 MONDAY NIGHT THROUGH WEDNESDAY...THE UPPER LOW ACROSS THE ROCKIES MOVES SLOWLY EAST TOWARD NRN NEB TONIGHT AND MONDAY. A SECOND UPPER LOW ACROSS SRN ALBERTA WILL MOVE INTO THE NRN HIGH PLAINS AND ABSORB THE FIRST DISTURBANCE BY TUESDAY MORNING. THE NEW UPPER LOW WILL DRIFT THROUGH THE DAKOTAS TUESDAY AND PULL COLD AIR INTO THE FCST AREA WEDNESDAY. A STRONG PUSH OF COLD AIR TUESDAY NIGHT IS EXPECTED TO PRODUCE SCATTERED SHOWERS AND THUNDERSTORMS...MAINLY ACROSS SWRN AND NCNTL NEB. OTHERWISE RAIN CHANCES ARE ISOLATED TUESDAY AND WEDNESDAY AND DIURNALLY DRIVEN. TEMPERATURES TUESDAY RISE INTO THE 60S TO NEAR 70 WITH WEAK WARMING. HIGHS WEDNESDAY REMAIN IN THE UPPER 50S TO MID 60S. COLD AIR ALOFT MAY STEEPEN LAPSE RATES FOR AFTN SHOWERS ACROSS NRN NEB. FROST IS POSSIBLE WEDNESDAY MORNING ACROSS THE WRN SANDHILLS AND ERN PANHANDLE WITH LOWS IN THE MID 30S. OTHERWISE 40S ARE EXPECTED TUESDAY AND WEDNESDAY MORNING. WEDNESDAY NIGHT THROUGH SUNDAY...THE UPPER LOW ACROSS THE DAKOTAS WILL PULL CANADIAN AIR INTO THE FCST AREA FRIDAY THROUGH SUNDAY. HEIGHTS ALOFT INDICATE NORTHWEST FLOW BUT THE AIR APPEARS TO BE TOO COOL FOR TSTM DEVELOPMENT...K INDICES ARE LESS THAN 30C. THE GFS20 AND ECM ARE SIGNALING MID LEVEL FRONTOGENESIS SUPPORTING A CHANCE OF SHOWERS SATURDAY AND SUNDAY. THERE IS A CHANCE OF SHOWERS WITH THE REINFORCING COLD FRONT FRIDAY NIGHT. TEMPERATURES REMAIN COOL WITH HIGHS MOSTLY IN THE 50S AND 60S. LOWS FALL INTO THE 30S AND 40S WITH FROST POSSIBLE THURSDAY MORNING ACROSS WRN NEB. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY) ISSUED AT 1240 PM CDT SUN MAY 8 2016 FOR THE KLBF TERMINAL...AFTER CLOUDY SKIES THIS MORNING...SOME LIMITED CLEARING WILL OCCUR THIS AFTERNOON. BY EVENING THUNDERSTORMS WILL DEVELOP AND MOVE INTO SOUTHWESTERN NEBRASKA. CIGS WILL MAINLY BE VFR TODAY THROUGH THIS EVENING WITH MVFR CIGS EXPECTED OVERNIGHT TONIGHT. IN ADDITION...THERE WILL BE A THREAT FOR FOG AND OCCASIONAL SPRINKLES TOWARD DAYBREAK MONDAY MORNING. VISBYS MAY FALL TO AROUND 2SM BY 12Z MONDAY. FOR THE KVTN TERMINAL...EXPECT MORE OVERCAST CONDITIONS TODAY WITH CIGS RANGING FROM 2500 TO 5000 FT AGL. CIGS WILL LOWER TO 1000 TO 2500 FT AGL BY EVENING AND REMAIN THERE OVERNIGHT. SHOWERS AND THUNDERSTORMS ARE LIKELY AFTER 02Z MONDAY WITH SHOWERS EXPECTED OVERNIGHT AND INTO THE MORNING. && .HYDROLOGY... ISSUED AT 313 PM CDT SUN MAY 8 2016 ...FLOOD WARNING CONTINUES FOR THE NORTH PLATTE AT LEWELLEN... ELEVATED RIVER LEVELS WILL CONTINUE ALONG THE NORTH PLATTE RIVER UPSTREAM OF LAKE MCCONAUGHY...AS WELL AS THE SOUTH PLATTE RIVER OVER THE NEXT SEVERAL DAYS. ALONG THE NORTH PLATTE RIVER...BASED ON FLOWS UPSTREAM IN WYOMING AND THE WESTERN NEBRASKA PANHANDLE...INDICATIONS ARE THAT RIVER LEVELS WILL CONTINUE TO RISE FOR LISCO AND LEWELLEN THROUGH THE END OF THE WEEK. CURRENTLY...THE RIVER STAGE AT LEWELLEN IS 8.1 FEET ...WHICH IS 0.6 FEET ABOVE THE FLOOD STAGE OF 7.5 FEET. THIS STAGE IS EXPECTED TO GO TO 8.3 FEET TOWARD THE MIDDLE OF THIS WEEK. MODERATE FLOOD STAGE IS 8.5 FEET. THE NORTH PLATTE RIVER AT LISCO IS CURRENTLY AT 3.49 FEET AND THE LATEST FORECAST IS FOR IT TO RISE TO 4.8 FEET BY THE END OF THE WEEK. FLOOD STAGE IS 4.0 FEET AND MODERATE FLOOD STAGE IS AT 5.0 FEET. IF THE CURRENT FORECAST HOLDS THEN IT COULD REACH FLOOD STAGE BY WEDNESDAY. GIVEN THE UNCERTAINTY AND RECENT CHANGES IN THE FORECAST...A HYROLOGIC OUTLOOK WAS ISSUED BUT THAT MAY BE REPLACED BY A FLOOD WATCH IF FORECAST CERTAINTY INCREASES. ALONG THE SOUTH PLATTE RIVER...RIVER LEVELS WILL REMAIN ELEVATED THIS WEEK AND MAY APPROACH MINOR FLOOD STAGE AT ROSCOE BY THE END OF THE WEEK. && .LBF WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...ALLEN LONG TERM...CDC AVIATION...ALLEN HYDROLOGY...ALLEN
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE NORTH PLATTE NE 1052 AM CDT SUN MAY 8 2016 NEZ004>010-022>029-035>038-056>059-069>071-094-091600- SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN- GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON- LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER- WESTERN CHERRY- 1052 AM CDT SUN MAY 8 2016 /952 AM MDT SUN MAY 8 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...TODAY AND TONIGHT. ANOTHER ROUND OF THUNDERSTORMS WILL IMPACT WESTERN AND NORTH CENTRAL NEBRASKA LATER THIS AFTERNOON AND TONIGHT. AT THIS TIME...THERE IS A RISK FOR SEVERE STORMS GENERALLY SOUTH AND EAST OF A LINE FROM CURTIS TO ANSLEY. LARGE HAIL WILL BE THE MAIN SEVERE THREAT. OVERNIGHT...HEAVY RAIN WILL BE A THREAT... ESPECIALLY EAST OF A LINE FROM NORTH PLATTE TO VALENTINE. RIVER LEVELS ALONG THE NORTH PLATTE RIVER UPSTREAM OF LAKE MCCONAUGHY...AS WELL AS THE SOUTH PLATTE RIVER...WILL REMAIN ELEVATED. MINOR FLOODING WILL OCCUR ALONG THE NORTH PLATTE RIVER NEAR LEWELLEN AS IT IS CONTINUES TO SLOWLY RISE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THUNDERSTORMS ARE POSSIBLE MONDAY THROUGH TUESDAY NIGHT ACROSS WESTERN AND NORTH CENTRAL NEBRASKA. AT THIS TIME...THE THREAT FOR SEVERE STORMS IS LOW. HIGH RIVER LEVELS WILL CONTINUE OVER THE NEXT SEVERAL DAYS ALONG THE SOUTH PLATTE RIVER...AS WELL AS THE NORTH PLATTE RIVER UPSTREAM OF LAKE MCCONAUGHY. MINOR FLOODING WILL CONTINUE FOR THE NEXT SEVERAL DAYS ALONG THE NORTH PLATTE RIVER AT LEWELLEN...AND MAY BEGIN REACH MINOR FLOOD STAGE AT LISCO LATE IN THE WEEK. RIVER LEVELS ALONG THE SOUTH PLATTE MAY APPROACH MINOR FLOOD STAGE AT ROSCOE TOWARD THE END OF THE WEEK AS WELL BUT THEY ARE NOT EXPECTED TO EXCEED FLOOD STAGE AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON AND EARLY THIS EVENING. && GET YOUR WEATHER...HYDROLOGICAL...AND CLIMATE INFORMATION AT HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE)
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1050 AM CDT SUN MAY 08 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1044 AM HEAVY RAIN 9 WSW STAPLETON 41.43N 100.67W
05/08/2016 M1.80 INCH LOGAN NE PUBLIC
&&
MOLDANSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
440 PM CDT SUN MAY 8 2016
NEZ071-082215-
FRONTIER NE-
440 PM CDT SUN MAY 8 2016
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN FRONTIER COUNTY UNTIL 515
PM CDT...
AT 440 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
MEDICINE CREEK RESERVOIR STATE RECREATION AREA...OR 22 MILES SOUTHEAST
OF CURTIS...MOVING NORTH AT 35 MPH.
NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
EUSTIS...MEDICINE CREEK RESERVOIR STATE RECREATION AREA AND ORAFINO.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 4069 10026 4069 9998 4044 9998 4043 10009
4035 10010 4035 10027
TIME...MOT...LOC 2140Z 184DEG 31KT 4044 10016
SNIVELYThe Grand Island radar (KUEX), 150 km away, was scanning. The volume nearest the first event began at 21:47 UTC.
18 hail, 1 tornado, 1 thunderstorm wind. Local standard time, as filed.
Hail up to the size of quarters covered the ground.
Brief tornado touchdown in an open field with no damage reported.
Wind gusts estimated at 60 MPH.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2016Every state in 2016This day in weather historyThe tornado archive for Nebraska, 2016Warnings in Nebraska, May 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 626099, 626100, 626101, 626102, 626103, 626104, 626105, 626106, 626107, 626108, 626109, 626117, 626110, 626118, 626111, 626112, 626113, 626114, 626115, 626116.